Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Paducah, KY

May 31, 2018Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2018, 8:13 PM CDT for Carter County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 8:13 PM CDT (01:13 UTC)
Expired
May 31, 2018, 9:00 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carter County, MO

The radar

The Paducah radar (KPAH), 195 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:08 PM CDT, 5 minutes earlier.

Area forecast discussion, May 31, 8:08 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
808 PM CDT Thu May 31 2018

.UPDATE...
Issued at 807 PM CDT Thu May 31 2018

Updated to replace tornado watch with a severe thunderstorm watch.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018

Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.

Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.

Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.

Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.

The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.

.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018

Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.

&&

.AVIATION...
Issued at 629 pm CDT Thu May 31 2018

Quite complicated scenario with competing convective boundaries
impacting the development and translation of storms in and near
the WFO PAH TAF sites. In the areas with the highest probability
of convective activity, adjusted ceilings and visibilities into
the MVFR category. Anticipate some adjustments will need to be
made during the evening hours. VFR conditions should dominate
after 12z Friday for all of the WFO PAH TAF sites, as the main
band of convection moves east of the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.

&&

UPDATE...KH
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 31, 1:18 PM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
118 pm CDT Thu May 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
118 pm CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of thunderstorms will develop over parts of southeast
Missouri, southwest Illinois, and parts of west Kentucky by early
afternoon, then move east over the remainder of southern Illinois,
southwest Indiana, and west Kentucky during the middle and late
afternoon. Damaging winds and large hail will be the primary hazards.

The initial thunderstorms this afternoon may be isolated, discrete
supercells, gradually developing together to form a line of strong
to severe thunderstorms. An isolated tornado cannot be ruled out of
the question at this time.

There is also a good  potential for the training of storms this
afternoon and this evening and may produce some localized flash
flooding concerns.

Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.

Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.

Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.

DRS/SP/Smith

In the hours before

Local storm report, May 31, 7:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          5 NE JACKSON            37.43N 89.59W
05/31/2018                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            UNCONFIRMED...REPORTED NORTHEAST OF JACKSON MOVING ACROSS
            THE MISSISSIPPI RIVER.

&&

SMITTY
Special weather statement, May 31, 7:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
744 PM CDT THU MAY 31 2018

ILZ087-010115-
Gallatin IL-
744 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgway, or near Shawneetown, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawneetown, Ridgway, New Haven and Junction.

LAT...LON 3788 8808 3785 8806 3784 8803 3782 8804
      3783 8808 3782 8809 3780 8807 3781 8804
      3780 8803 3779 8803 3775 8805 3768 8825
      3784 8836 3791 8823 3791 8814 3792 8813
TIME...MOT...LOC 0044Z 241DEG 37KT 3780 8823

ALR/ML
Local storm report, May 31, 7:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FUNNEL CLOUD     7 NE FRUITLAND          37.52N 89.55W
05/31/2018                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            MULTIPLE REPORTS OF FUNNEL CLOUD NEAR PROCTOR AND GAMBLE
            PLANT.

&&

SMITTY
Local storm report, May 31, 7:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          5 NW WARE               37.50N 89.46W
05/31/2018                   UNION              IL   TRAINED SPOTTER

            UNCONFIRMED...REPORTED JUST EAST OF THE MISSISSIPPI
            RIVER.

&&

SMITTY
Local storm report, May 31, 7:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TORNADO          5 SW WARE               37.40N 89.46W
05/31/2018                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            TORNADO...RECORDED VIDEO OF THE EVENT.

&&

SMITTY
Local storm report, May 31, 8:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             3 NW OMAHA              37.92N 88.34W
05/31/2018  M1.00 INCH       WHITE              IL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:20 PM CDTAreal Flood AdvisoryPAHHenderson115 min
May 31, 9:58 PM CDTSevere Thunderstorm WarningPAHBallard32 min
May 31, 10:09 PM CDTSevere Thunderstorm WarningPAHFulton35 min
Jun 1, 12:24 AM CDTSpecial Weather StatementPAHDaviess51 min
May 31, 7:12 PM CDTSpecial Weather StatementPAHWhite33 min
May 31, 7:17 PM CDTSevere Thunderstorm WarningPAHJohnson, Saline, Williamson12 min
May 31, 7:44 PM CDTSpecial Weather StatementPAHGallatin31 min
May 31, 7:44 PM CDTTornado WarningPAHUnion31 min
May 31, 7:53 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White37 min
May 31, 8:20 PM CDTSevere Thunderstorm WarningPAHWhite25 min
May 31, 8:31 PM CDTSevere Thunderstorm WarningPAHPerry29 min
May 31, 8:46 PM CDTAreal Flood AdvisoryPAHPerry119 min
May 31, 9:24 PM CDTAreal Flood AdvisoryPAHHamilton111 min
May 31, 9:36 PM CDTSevere Thunderstorm WarningPAHAlexander24 min
May 31, 9:41 PM CDTAreal Flood AdvisoryPAHFranklin2 hr
May 31, 10:23 PM CDTAreal Flood AdvisoryPAHJefferson, Wayne112 min
May 31, 10:54 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash6 hr
Jun 1, 4:46 PM CDTSpecial Weather StatementPAHEdwards, Wabash59 min
Jun 1, 4:52 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash23 min
May 31, 8:18 PM CDTTornado WarningPAHCarter27 min
May 31, 8:40 PM CDTTornado WarningPAHCarter11 min
May 31, 9:17 PM CDTSevere Thunderstorm WarningPAHButler, Wayne28 min
May 31, 9:20 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard25 min
May 31, 10:01 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.